How Long After Taking Zyrtec Can I Take Sudafed (And Why)?

Exact Answer- 24 hours

Zyrtec and Sudafed is used to cure a person who is suffering with any allergy or symptoms such as stuffy nose, sneezing, itchiness, runny nose etc and the difficulties caused by these allergies lead to shortness of breath for a person. Zyrtec is a second generation antihistamine, whereas Sudafed is a decongestant. Both antihistamine and decongestant are used to treat nasal congestion, sinus pressure, sneezing and runny nose caused by cold or hay fever.

Both medicines are combined with the same active ingredients, with least side effects. The most common side effects observed by the people consuming both were drowsiness and dry mouth. But Sudafed is more recommended than Zyrtec . Zyrtec can keep you up at night if it is consumed too close to bedtime ,but no such cases have been found with Sudafed till yet.

How Long After Taking Zyrtec Can I Take Sudafed?

Medicine NameEffect Lasts Upto
Zyrtec3-8 hours
Sudafed24 hours

Zyrtec is an antihistamine used to treat cold or allergic symptoms such as sneezing, itchiness, runny nose, itchy nose or throat, watery eyes, hay fever etc. It works by blocking a certain natural substance i.e histamine that our body produces during an allergic reaction. It comes in solid as well as liquid form which can be taken with or without food. But it is better to take it at a fixed time. Zyrtec is generally very safe. It is available over-the-counter (OTC) and in generic form. Common side effects of Zyrtec are sleepiness and dizziness.

On the other hand, Sudafed is a pseudoephedrine that relieves nasal congestion and allergy symptoms such as seasonal allergies, sinus pressure, runny nose, watery eyes etc. It comes in tablets as well as liquid form. Doctors prescribe taking either of them. Pseudoephedrine is a decongestant (sympathomimetic). Sudafed works by reducing the swelling of blood vessels in our nose. This helps mucus and air flow more freely in the cavities of our nose, which leads to a proper breath. Sudafed is also easily available on the stores and in generic effect. The most common side effects of Sudafed are trouble sleeping and dizziness.

The effect of Zyrtec lasts upto 24 hours, whereas Sudafed lasts upto 3-8 hours. When it comes to consuming both the drugs at the same time then it becomes very imperative to consult with one’s doctor. Most doctors suggest that there should be a time variation of at least 24 hours between the intake of both the medicines. If you have consumed Zyrtec today, then you have to wait till 24 hours to consume Sudafed.

Why Can I Take Zyrtec That Long After Sudafed?

Zyrtec is available in its different form which can be consumed orally. Zyrtec is available as 5mg and 10mg tablets, when it comes to liquid, it is available as 1 mg/mL syrups, and chewable tablets as 5mg or 10mg which can be taken with or without water. Since, different age groups have different allergies and severity of it, there are different doses prescribed for different age groups. In adults the most recommended initial dose of Zyrtec is 5mg or 10mg per daily in adults and children over 12 years. Whereas, in 6- 11 years age groups a 5mg or 10mg tablet once daily depending on symptom severity is generally recommended. Zyrtec starts working within an hour after the consumption. The most common side effects one can experience is sleepiness and dizziness.

RECOMMENDED
How Long After Amoxicillin Can I Take Tylenol (And Why)?

On the other hand, Sudafed in all forms are taken by mouth. Doses of Sudafed are divided according to the age groups. Adults and children over 12 years can consume two tablets every 4-6 hrs. Children aged between 6-11 yrs can consume one tablet every 4-6 hrs. Children younger than 6 yrs are not prescribed this medicine. Sudafed starts working within 30-50 minutes after consuming ,on average. The most common side effects one can face are weakness or dizziness and restlessness.

Zyrtec and Sudafed performs exceptionally well when you are suffering with allergies such as nasal congestion, sinus pressure, watery eyes etc. But intake of both the medicines at the same can really affect one’s body. As Zyrtec and Sudafed contain the same active ingredients, it can be harmful if one is consuming both the medicines at the same time.

Although, both medicine’s are prescribed for the same purpose, doesn’t mean that both can be consumed at the same time. Both antihistamine and decongestant contain the same active ingredients, which makes both of the medicines equally effective. But taking Zyrtec and Sudafed at the same time is generally never prescribed. If taken together, can certainly lead one to increased heart rate, higher anxiety and several severe allergies. It is always recommended to have at least a time variation of 24 hours between the consumption of both the medicines.

Conclusion

Zyrtec and Sudafed are the most recommended medicines if you are facing allergies. But intake of both the medicines at a single time is never recommended. Generally there should be 24 hours of time variation between the consumption of both the medicines. As the effect of Zyrtec vanishes after 24 hours of intake you can go with having Sudafed after 24 hours of Zyrtec. Or if you have consumed Sudafed priorly then you need to wait for at least 8 hours to fade off its effect, then you can take Zyrtec. But, if you are willing to take both medicines in less than 24 hours time variations, then you certainly need to consult with your doctor.